Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 

 

Morse theory and geodesics in the space of Kähler metrics


Author: Tamás Darvas
Journal: Proc. Amer. Math. Soc. 142 (2014), 2775-2782
MSC (2010): Primary 32Q15, 32W20
DOI: https://doi.org/10.1090/S0002-9939-2014-12105-8
Published electronically: April 30, 2014
MathSciNet review: 3209332
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Given a compact Kähler manifold $ (X,\omega _0)$ let $ \mathcal H_{0}$ be the set of Kähler forms cohomologous to $ \omega _0$. As observed by Mabuchi, this space has the structure of an infinite dimensional Riemannian manifold if one identifies it with a totally geodesic subspace of $ \mathcal H$, the set of Kähler potentials of $ \omega _0$. Following Donaldson's research program, existence and regularity of geodesics in this space is of fundamental interest. In this paper, supposing enough regularity of a geodesic $ u:[0,1]\to \mathcal H$, connecting $ u_0 \in \mathcal H$ with $ u_1 \in \mathcal H$, we establish a Morse theoretic result relating the critical points of $ u_1-u_0$ to the critical points of $ \dot u_0 = du/dt\vert _{t=0}$. As an application of this result, we prove that on all Kähler manifolds, connecting Kähler potentials with smooth geodesics is not possible in general. In particular, in the case $ X \neq \mathbb{C} P^1$, we will also prove that the set of pairs of potentials that cannot be connected with smooth geodesics has nonempty interior. This is an improvement upon the findings of Lempert and Vivas and of the author and Lempert.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 32Q15, 32W20

Retrieve articles in all journals with MSC (2010): 32Q15, 32W20


Additional Information

Tamás Darvas
Affiliation: Department of Mathematics, Purdue University, West Lafayette, Indiana 47907
Email: tdarvas@math.purdue.edu

DOI: https://doi.org/10.1090/S0002-9939-2014-12105-8
Received by editor(s): September 4, 2012
Published electronically: April 30, 2014
Additional Notes: This research was supported by NSF grant DMS 1162070 and the Purdue Research Foundation.
Dedicated: To my parents
Communicated by: Lei Ni
Article copyright: © Copyright 2014 American Mathematical Society